Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 300, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Sep 17, 2001, 7:19 PM CDT for Cherokee County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 17, 2001, 7:19 PM CDT (00:19 UTC)
- Expired
- Sep 17, 2001, 8:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Cherokee County, KS
The radar
The Tulsa radar (KINX), 126 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1002 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
205
WUUS53 KSGF 180020
SVRSGF
KSC021-180100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
719 PM CDT MON SEP 17 2001
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEROKEE COUNTY IN SOUTHEAST KANSAS
* UNTIL 800 PM CDT
* AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF OSWEGO...MOVING NORTHEAST
AT 15 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL TO THE
SIZE OF NICKELS...AND WINDS IN EXCESS OF 60 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
COLUMBUS BY 745 PM CDT.
WEST MINERAL BY 750 PM CDT.
SCAMMON BY 800 PM CDT.
THE TOWNS OF FAULKNER...HALLOWELL...SHERWIN...STIPPVILLE AND SKIDMORE
ARE ALSO IN THE PATH OF THIS STORM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3720 9507 3701 9506 3709 9464 3730 9473
3733 9500
LINDENBERGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:10 PM CDT, 5 hours 9 minutes earlier.
Area forecast discussion, Sep 17, 2:10 PM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 210 PM CDT MON SEP 17 2001 AREAL EXTENT OF FLASH FLOOD WATCH IS THE MAIN CONCERN FOR THIS FORECAST PACKAGE FORECAST AREA HAS SEEN SEVERAL ROUNDS OF CONVECTION TODAY...WITH THE NEXT IN THE SERIES MOVING INTO WEST CENTRAL MISSOURI. ALTHOUGH THE AREA WAS DRIVEN BY THE NOCTURNAL LOW LEVEL JET...IT HAS PERSISTED WELL INTO THE AFTERNOON ON THE NOSE OF A STUBBORN 20 KT 850 MB JET. HAVE LEANED HEAVILY ON THE ETA FOR THIS FORECAST PACKAGE...ALTHOUGH THE 12Z SOLUTION IS WEAKER AND SLIGHTLY FASTER THAN THE 00Z OUTPUT. AVN STILL LOOKS TOO FAR NORTH WITH THE HEAVY RAINFALL TONIGHT AND TUESDAY. SCENARIO IS FOR SHOWERS AND THUNDERSTORMS TO DEVELOP THIS EVENING IN KANSAS (WHICH IS ALREADY OCCURRING) AND SPREAD INTO THE WESTERN SECTIONS OF THE FORECAST AREA OVERNIGHT. PARAMETERS COMING TOGETHER FOR A HEAVY RAINFALL MCS: EAST-WEST BOUNDARY WITH STRONG WARM AIR ADVECTION DEVELOPING AT 850 MB OVER IT...GOOD CONVERGENCE OF 850 MB THETA E ALONG THE NORTHERN GRADIENT OF A THETA E RIDGE...AND COUPLET JET STRUCTURE AT 250 MB. SHOWERS AND THUNDERSTORMS TODAY HAVE ALSO BEEN VERY EFFICIENT DUE TO DEPTH OF MOISTURE PLUME IN THE LOWER ATMOSPHERE. WITH THE ABOVE SAID...WILL ISSUE A FLASH FLOOD WATCH FOR THE MIDNIGHT TO 7 AM TIME FRAME FOR THE NORTHWEST QUARTER OF THE FORECAST AREA. THESE LOCATIONS WILL SEE THE HEAVY RAIN AT THE TAIL END OF THE FIRST FORECAST PERIOD. MIDNIGHT SHIFT CAN ASSESS THE SITUATION AND EXTEND THE WATCH IN TIME AND/OR SPACE IF NECESSARY. CATEGORICAL CHANCES WILL CONTINUE TUESDAY AS THE UPPER LOW ORGANIZES IN EASTERN KANSAS. RAIN WILL THEN END FROM WEST TO EAST STARTING AROUND SUNRISE WEDNESDAY. HAVE KEPT THE EXTENDED FORECAST DRY AS ZONAL FLOW DEVELOPS NORTH OF THE FORECAST AREA. THANKS TO WFO LSX...EAX AND TOP(ALSO ACTING WFO ICT) FOR COORDINATION TODAY PRELIMINARY FORECAST GUIDANCE FOR COORDINATION PURPOSES ONLY FCSTID = 8 SGF 65 74 59 76 / 60 80 70 30 JLN 69 74 58 77 / 80 90 70 10 UNO 62 75 61 76 / 60 70 70 40 VIH 63 73 59 75 / 60 80 80 30 .SGF... MO...FLASH FLOOD WATCH FOR LATE TONIGHT FOR ZONES MOZ055...MOZ066>068...MOZ077>078...MOZ088>089...MOZ093...MOZ101. KS...FLASH FLOOD WATCH FOR LATE TONIGHT FOR ZONES KSZ073...KSZ097...KSZ101. SUTTON
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.